A posteriori L∞(L2)-error bounds for finite element approximations to the wave equation

Georgoulis, Emmanuil H, Lakkis, Omar and Makridakis, Charalambos (2013) A posteriori L∞(L2)-error bounds for finite element approximations to the wave equation. IMA Journal of Numerical Analysis, 33 (4). pp. 1245-1264. ISSN 0272-4979

[img] PDF - Published Version
Restricted to SRO admin only
Available under License Creative Commons Attribution.

Download (224kB)

Abstract

We address the error control of Galerkin discretization (in space) of linear second-order hyperbolic problems. More specifically, we derive a posteriori error bounds in the L∞(L2) norm for finite element methods for the linear wave equation, under minimal regularity assumptions. The theory is developed for both the space-discrete case and for an implicit fully discrete scheme. The derivation of these bounds relies crucially on carefully constructed space and time reconstructions of the discrete numerical solutions, in conjunction with a technique introduced by Baker (1976, Error estimates for finite element methods for second-order hyperbolic equations. SIAM J. Numer. Anal., 13, 564--576) in the context of a priori error analysis of Galerkin discretization of the wave problem in weaker-than-energy spatial norms.

Item Type: Article
Keywords: numerical analysis, wave equation, aposteriori error estimation, square-sum norm
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Subjects: Q Science > QA Mathematics > QA0297 Numerical analysis
Depositing User: Omar Lakkis
Date Deposited: 19 Sep 2013 08:03
Last Modified: 13 Mar 2017 11:42
URI: http://sro.sussex.ac.uk/id/eprint/46360

View download statistics for this item

📧 Request an update